J Korean Med Assoc Search

CLOSE


J Korean Med Assoc > Volume 48(4); 2005 > Article
Journal of the Korean Medical Association 2005;48(4):314-317.
DOI: https://doi.org/10.5124/jkma.2005.48.4.314   
Toxicity of Kidney and Urinary Tract induced by Chinese Herb Medicine
Yeong Jin Choi
Department of Pathology, Ctholic University College of Medicine, St. Mary's Hospital, Korea. mdyjchoi@catholic.ac.kr
Abstract
Toxicity in kidney and urinary tract after using Chinese herb medicine in general people could be a problem in Korea. However, reported cases of Chinese herb toxicity in the literature are unexpectedly rare compared to the actual clinical experiences. It is assumed that this low incidence is due to the difficulty of the user to know the rescription or exact name of herb medicine. Ignorance about the nature of Chinese herb medicine might result in fatal effect for the health of general people. To prevent the possible organ toxicity of Chinese herb medicine, we need to consider three requirements. First, enough cases showing toxicity of herb medicine should be collected. Second, comparative analysis of the collected cases should be carried out. Third, public relations (P.R.) to the general people and the governmental regulation should be performed. That is, Information collection Data analysis P.R. and Regulation. I have been personally experienced some cases of typical Chinese herb induced nephropathy in the patients with past history using chines herb medicine. All of them showed clinical progression to chronic renal failure. The common problem in these patients were the ignorance about the prescribed herb medicine. These are actual reality in Korea and it means that the resolution of the problem and further prevention for the other people is impossible in this country. Rapidly progressive renal fibrosis after a slimming regimen including Chinese herbs containing aristolochic acid has been identified as Chinese-herb nephropathy. Chinese herb nephropathy have been reported in the literature world-widely (Toxicology 2002; 181-2: 577-80; Clin Nephrol 2000; 53(4): 301-6; Intern Med 2001; 40(4): 296-300; Am J Nephrol 2001; 21(6): 441-8; Nephrology 2004; 9(3): 126-9) since an outbreak of rapidly progressive renal failure observed in Belgium in 1992~1993, related to a slimming regimen involving Chinese herbs (Bull Mem Acad R Med Belg 1994; 149: 128-35). Seventy one cases were registered and renal failure has been progressed in most cases despite the withdrawal of the Chinese herbs. Renal biopsies showed an extensive interstitial fibrosis with loss of tubules. Chinese herb nephropathy contains a variety of clinical features of progressive renal failure to Fanconi's syndrome. Fanconi's syndrome has mostly been reported in Asian countries, and is characterized by proximal tubular dysfunction and slower progression to end-stage renal disease. It has been reported that Aristolochic acid componant in chinese herb induce the toxicity in kiney and urinary tract in humans and animals (J Pharm Belg 1997; 52(1): 7-27; J Am Soc Nephrol 2002; 13: 431-6). It has also been reported that the prevalence of urothelial carcinoma among patients with end-stage Chinese-herb nephropathy (caused by aristolochia species) is high (N Engl J Med 2000; 342(23): 1686-92). Chinese herb, Aristolochia Fang-chi, has been proved nephrotoxic and does not provide enough safety for common health care. The overview shows that attention is caught to the danger of Chinese herbs of unknown origin and these observations indicate the need of intensive search of nephrotoxins in cases of interstitial nephritis of unknown origin.
Key Words: Chinese herb nephropathy, Toxicity, Kidney, Urinary tract, Aristolochic acid, Urothelial carcinoma, Aristolochia Fang-chi
 
TOOLS
Share :
Facebook Twitter Linked In Google+ Line it
METRICS Graph View
  • 0 Crossref
  •   Scopus
  • 579 View
  • 4 Download
Related articles in
J Korean Med Assoc


ABOUT
ARTICLE CATEGORY

Browse all articles >

ARCHIVES
FOR CONTRIBUTORS
Editorial Office
37 Ichon-ro 46-gil, Yongsan-gu, Seoul
Tel: +82-2-6350-6562    Fax: +82-2-792-5208    E-mail: jkmamaster@gmail.com                

Copyright © 2023 by Korean Medical Association.

Developed in M2PI

Close layer
prev next